Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 22, 2013, 6:10 PM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2013, 6:10 PM MDT (00:10 UTC)
- Expired
- Jul 22, 2013, 10:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 27 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:00 PM MDT | FLASH FLOOD | 6 Nne Zion Np, UT | FLASH FLOODING REPORTED IN ZION NATIONAL PARK, SPECIFICALLY ALONG MYSTERY CANYON AND THE NARROWS. |
| Jul 22, 8:23 PM MDT | FLASH FLOOD | 4 Ne Zion Np, UT | PARK SERVICE REPORTS A RISE IN THE NORTH FORK OF THE VIRGIN...ESTIMATED BETWEEN 500 AND 1000 CFS. WAS AT THE HQ OF THE PARK AT TIME OF LSR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 2610 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
914
WGUS55 KSLC 230010
FFWSLC
UTC025-053-230400-
/O.NEW.KSLC.FF.W.0026.130723T0010Z-130723T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT MON JUL 22 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL KANE COUNTY IN UTAH
EAST CENTRAL WASHINGTON COUNTY IN UTAH
* UNTIL 1000 PM MDT
* AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM THUNDERSTORMS OVER AND NEAR ZION NATIONAL PARK.
* FLASH FLOODING WILL BE LIKELY IN THE PARK ALONG THE NORTH FORK OF
THE VIRGIN RIVER THROUGH THE NARROWS. FLASH FLOODING WILL ALSO BE
LIKELY IN THE NORTH CREEK DRAINAGE THROUGH THE SUBWAY.
OTHER SLOT CANYONS AND NORMALLY DRY WASHES IN THE PARK MAY ALSO
EXPERIENCE FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
QUICKLY SEEK HIGHER GROUND IF FLASH FLOODING IS OBSERVED. DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
&&
LAT...LON 3742 11315 3749 11309 3748 11306 3742 11292
3743 11278 3725 11279 3722 11297 3724 11317
$$
PW2 follow-up statements
981
WGUS75 KSLC 230211
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
811 PM MDT MON JUL 22 2013
UTC025-053-230400-
/O.CON.KSLC.FF.W.0026.000000T0000Z-130723T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
811 PM MDT MON JUL 22 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES INCLUDING ZION
NATIONAL PARK...
AT 758 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAINFALL HAD ENDED ACROSS ZION NATIONAL PARK. HOWEVER...FLOOD
WAVES FROM THE EARLIER HEAVY RAINFALL ARE LIKELY MAKING THEIR WAY
DOWN THE WATERWAYS IN THE PARK AS WELL AS THOSE ORIGINATING IN THE
PARK.
THIS INCLUDES THE NORTH FORK OF THE VIRGIN RIVER THROUGH THE
NARROWS...THE SUBWAY PORTION OF NORTH CREEK AND THE AREAS
DOWNSTREAM FROM THAT...AND THE DRY CREEK DRAINAGE JUST WEST OF THE
PARK.
PERSONS IN AND AROUND ZION NATIONAL PARK SHOULD AVOID THESE
WATERWAYS AS WELL AS OTHER DRY WASHES THROUGHOUT THE PARK THROUGH AT
LEAST 1000 PM TONIGHT AND POSSIBLY LONGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE RAPIDLY TO HIGHER GROUND IF FLASH FLOODING IS OBSERVED OR YOU
HEAR THE ROAR OF AN APPROACHING FLASH FLOOD.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3742 11315 3749 11309 3748 11306 3742 11292
3743 11278 3725 11279 3722 11297 3724 11317
$$
PW039
WGUS75 KSLC 230357
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
957 PM MDT MON JUL 22 2013
UTC025-053-230403-
/O.EXP.KSLC.FF.W.0026.000000T0000Z-130723T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
957 PM MDT MON JUL 22 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
RUNOFF FROM EARLIER PRECIPITATION HAS LIKELY DIMINISHED THROUGHOUT
ZION NATIONAL PARK AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
THERE IS A POSSIBILITY THAT THE FLOOD FLOWS THAT OCCURRED ON THE
NORTH FORK OF THE VIRGIN RIVER COULD CONTINUE FOR A FEW MORE HOURS.
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE
LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3742 11315 3749 11309 3748 11306 3742 11292
3743 11278 3725 11279 3722 11297 3724 11317
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 4:10 PM MDT, 2 hours earlier.
Area forecast discussion, Jul 22, 4:10 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT MON JUL 22 2013
.SYNOPSIS...DEEP MOISTURE WILL REMAIN OVER SOUTHERN UTAH TODAY
BEFORE BEGINNING A NORTHWARD SURGE TUESDAY. THIS MOISTURE WILL
BE IN PLACE ACROSS THE ENTIRE AREA BEGINNING MIDWEEK...AND WILL
POTENTIALLY LINGER THROUGH THE UPCOMING WEEKEND.
&&
.DISCUSSION...BROAD HIGH PRESSURE REMAINS IN PLACE OVER THE
SOUTHWESTERN UNITED STATES THIS AFTERNOON. DEEP MOISTURE CONTINUES
TO LINGER UNDER THIS RIDGE OVER THE SOUTHERN HALF OF UTAH AND
POINTS SOUTHWARD...WITH A DRIER AND MORE STABLE AIRMASS OVER
NORTHERN UTAH AND SOUTHWEST WYOMING.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN FORMED OVER
THE HIGHER TERRAIN OF SOUTHERN UTAH...AND AS EXPECTED HAVE HAD
VERY LITTLE MOVEMENT DUE TO RELATIVE LACK OF FLOW OVER THE REGION.
THESE STORMS HAVE BEEN PRODUCING HEAVY RAIN...BUT AS OF 21Z HAVE
REMAINED LARGELY OVER AREAS THAT ARE NOT PRONE TO FLASH FLOODING.
IF THESE STORMS MOVE INTO STEEPER OR LESS VEGETATED
AREAS...FLOODING IS QUITE POSSIBLE UNDER THESE STORMS.
THE 12Z RUNS OF THE NAM...GFS...AND ECMWF CAME INTO BETTER
AGREEMENT ABOUT THE TIMING OF THE MOISTURE SURGE FOR TOMORROW AND
WEDNESDAY. THE MODELS NOW INDICATE THAT MOISTURE WILL BEGIN MOVING
UP INTO WEST CENTRAL UTAH AND PERHAPS THE SOUTHERN WASATCH FRONT
THROUGH TUESDAY AFTERNOON...AND THEN SPREAD INTO MUCH OF NORTHERN
UTAH TUESDAY EVENING THROUGH WEDNESDAY MORNING.
SEE THE FIRE WEATHER DISCUSSION FOR DRY LIGHTNING CONCERNS FOR
TOMORROW ALONG THE NORTHERN EDGES OF THIS MOISTURE SURGE...BUT THE
UPSHOT FOR THE PUBLIC FORECAST IS INCREASING COVERAGE OF
THUNDERSTORMS THROUGH THE NEXT COUPLE DAYS...WITH SCATTERED STORMS
ACROSS MUCH OF THE AREA EXPECTED BY WEDNESDAY AFTERNOON. IN
ADDITION...HAVE ADDED NOCTURNAL MENTIONABLE POPS FOR TUESDAY
NIGHT...WHERE THE INCOMING WAVE AND MOISTURE SURGE MAY ALLOW
STORMS TO PERSIST AFTER SUNSET...PARTICULARLY ACROSS NORTHERN
UTAH. ADDITIONAL CLOUD COVER SHOULD ALSO KEEP AFTERNOON
TEMPERATURES SOMEWHAT COOLER ACROSS THE NORTHERN HALF OF THE
CWA...CLOSER TO NORMAL VALUES FOR LATE JULY.
AFTER A SHORTWAVE MOVES THROUGH THE AREA ON WEDNESDAY...A SOMEWHAT
DRIER AIRMASS MAY MOVE INTO THE FORECAST AREA FOR THURSDAY AND
FRIDAY...LEADING TO DECREASED COVERAGE OF STORMS AND SOMEWHAT
WARMER TEMPERATURES. HOWEVER...CONFIDENCE IN ENOUGH DRYING TO
ELIMINATE THUNDERSTORMS IS NOT HIGH...SO HAVE LEFT AT LEAST
SLIGHT CHANCE POPS IN THE FORECAST FOR THESE DAYS ACROSS THE AREA.
EITHER WAY...MORE MOISTURE LOOKS TO MOVE INTO THE AREA FOR
SATURDAY AND SUNDAY...SO HAVE INCREASED POPS FOR MUCH OF UTAH FOR
THE WEEKEND.
MODELS ARE ALSO IN FAIRLY GOOD AGREEMENT ABOUT A DRYING TREND
BEGINNING MONDAY...AS WEST-SOUTHWESTERLY FLOW INCREASES OVER THE
GREAT BASIN WITH A TROUGH SETTLING IN TO THE PACIFIC NORTHWEST.
HAVE KEPT THE PREVIOUSLY ESTABLISHED DRYING TREND IN THE FORECAST
FOR DAY 7 TO ACCOUNT FOR THIS AGREEMENT.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
TAF PERIOD WITH MOSTLY CLEAR SKIES. LIGHT NORTHWEST TO NORTH WINDS
ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z.
&&
.FIRE WEATHER...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHERN UTAH THIS AFTERNOON WITH DEEP MOISTURE IN PLACE. THESE
THUNDERSTORMS WILL BE ACCOMPANIED BY HEAVY RAIN. AS HIGH PRESSURE
SHIFTS EAST...MOISTURE WILL BEGIN TO SURGE NORTHWARD
TOMORROW...INCREASING THUNDERSTORM COVERAGE BEGINNING TOMORROW
AFTERNOON. THERE IS THE POTENTIAL FOR DRY THUNDERSTORMS ACROSS
NORTHWEST AND WEST CENTRAL UTAH...INCLUDING ZONES 478...479...AND
492. ACROSS ZONES 478 AND 479...THE GREATEST THREAT FOR DRY
LIGHTNING IS ACROSS THE SOUTHERN PORTION OF THE ZONES.
MOISTURE WILL CONTINUE TO ADVANCE NORTHWARD WEDNESDAY. WHILE MUCH
OF THE STATE WILL SEE CONVECTION WEDNESDAY THE THREAT FOR DRY
LIGHTNING WILL BE CONFINED TO NORTHERN UTAH.
MOISTURE WILL LINGER INTO THE WEEKEND...AND CONVECTION IS EXPECTED
TO DEVELOP IN THE AFTERNOONS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING BELOW 7500 FEET FOR UTZ478-479-492.
WY...&&
PUBLIC...SCHOENING
FIRE WEATHER...HOSENFELD
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 22, 5:55 AM MDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 555 AM MDT MON JUL 22 2013 UTZ001>016-019>021-517-518-WYZ021-231200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 555 AM MDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BRING LOCALIZED HEAVY RAINFALL TO SOUTHERN UTAH AGAIN THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING IS POSSIBLE...PRIMARILY WITHIN SLOT CANYONS AND NORMALLY DRY WASHES OF SOUTHWESTERN AND SOUTH-CENTRAL UTAH. FURTHER NORTH...HIGH PRESSURE WILL CONTINUE TO BRING ABOVE NORMAL TEMPERATURES TO NORTHERN AND CENTRAL UTAH...WITH MANY VALLEY LOCATIONS APPROACHING OR EXCEEDING THE 100 DEGREE MARK THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHERN UTAH THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING WILL REMAIN POSSIBLE. THIS MOISTURE IS EXPECTED TO SPREAD NORTHWARD AND ENCOMPASS THE REMAINDER OF THE OUTLOOK AREA BY WEDNESDAY. ISOLATED FLASH FLOODING WILL REMAIN A THREAT ACROSS THE SOUTH THROUGH MIDWEEK AT LEAST. HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL THROUGH TUESDAY ACROSS MUCH OF THE OUTLOOK AREA...WITH TEMPERATURES NEAR OR ABOVE 100 DEGREES IN MOST VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:42 PM MDT | Areal Flood Advisory | SLC | Iron, Washington | 108 min |
| Jul 23, 3:13 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Jul 23, 4:16 AM MDT | Red Flag Warning | SLC | Juab, Millard, Sanpete | 18 hr |
| Jul 23, 3:04 PM MDT | Fire Weather Watch | SLC | Box Elder, Davis, Salt Lake, Tooele, Utah | 11 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.